Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 199, NWS Topeka, KS

September 10, 2015Pottawatomie County, Wabaunsee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Sep 10, 2015, 7:33 PM CDT for Pottawatomie County, Wabaunsee County, Kansas. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 10, 2015, 7:33 PM CDT (00:33 UTC)
Expired
Sep 10, 2015, 8:15 PM CDT
In force
42 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Pottawatomie County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 20 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 10, 7:36 PM CDTHAIL 1.52 Se Wamego, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 10, 2:59 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.6 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2015-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3190 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1398 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.9
Supercell composite
9.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

533 
WUUS53 KTOP 110033
SVRTOP
KSC149-197-110115-
/O.NEW.KTOP.SV.W.0199.150911T0033Z-150911T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
733 PM CDT THU SEP 10 2015

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS...
  SOUTHEASTERN POTTAWATOMIE COUNTY IN NORTHEASTERN KANSAS...

* UNTIL 815 PM CDT

* AT 732 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WAMEGO...
  MOVING SOUTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WAMEGO...ST. MARYS...PAXICO AND BELVUE. 

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 331 AND 339.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3922 9603 3913 9604 3913 9603 3912 9603
      3900 9611 3912 9635 3927 9626
TIME...MOT...LOC 0032Z 300DEG 16KT 3917 9624 

HAIL...1.00IN
WIND...60MPH
 
$$

SANDERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 6:35 PM CDT, 58 minutes earlier.

Area forecast discussion, Sep 10, 6:35 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
635 PM CDT THU SEP 10 2015

...Update to aviation forecast discussion...

.SHORT TERM...(THIS EVENING THROUGH Friday)
ISSUED AT 313 PM CDT THU SEP 10 2015

An upper level trough located across eastern MT and western SD will
dig southeast across the central plains Tonight. At the surface a
cold front extended from western IA...southwest into southeast NE,
then west across southern NE. An outflow boundary was slowly pushing
southwest across the CWA and extended from near LWC...southwest to
Abilene. This outflow boundary will probably stall out in its
current position. The mesoscale models show a cluster of storms
developing across west central NE as the H5 trough approaches. These
storms will move southeast and intensify as they encounter deeper
moisture and instability across north central KS. MLCAPES early this
afternoon were already 2000 to 3000 j/kg. As the northwesterly mid
and upper flow increases the effective sfc to 6km shear should
increase to 40 to 50 kts. Any discrete surface based storms that
develop along the outflow boundary may intensify into supercell
thunderstorms, capable of producing large hail and damaging wind
gusts. If a storm rides the boundary or propagates to the right of
mean shear vector than these supercells may capable of producing
isolated tornadoes late this afternoon into the early evening hours.
Once the storms in NE congeal into a squall line or MCS than
damaging wind gusts and heavy rainfall will be the primary hazard as
the complex of storms move southeast across the CWA this evening.

The front and/or outflow ahead of the thunderstorm complex should
move south of the CWA after midnight. Ascent ahead of the upper
trough and isentropic lift north of the boundary will keep the
chance for rain and elevated thunderstorms into the early morning
hours of Friday.

Friday...Any morning showers across the southeast counties of the
CWA will move southeast into southwest MO by the mid morning hours,
as the upper trough digs southeast into the mid MS river valley.
Friday will be cooler with northeast winds of 10 to 20 MPH and gusts
to 25 MPH during the late morning and afternoon hours. Skies will
become mostly sunny by noon across the entire CWA. Highs will be
cooler with lower to mid 70s.

.LONG TERM...(Friday NIGHT THROUGH Thursday)
ISSUED AT 313 PM CDT THU SEP 10 2015

Strong sfc high will settle into the region Fri night with light
winds and very dry air in place expect lows to drop into the 40s by
Sat morning. Pleasant/quiet weather will persist through the weekend
since do not feel the current QPF depiction of the NAM is too far
east on Saturday and feel that any precip should remain to the west
of the CWA Sat.

By Sunday breezy south winds will return along with warmer temps but
humidities will remain low given the sfc high will push into the
Gulf over the weekend. Southwest flow aloft will establish across
the Plains into next week with lee troughing which will produce
windy and warm conds through mid week. Next chc for precip appears
to be Weds or Thurs as a sfc front attempts to sag toward the state.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z Friday EVENING)
ISSUED AT 632 PM CDT THU SEP 10 2015

SCT TSRA in the area will remain in the vicinity of the terminals
until the main line of storms arrives between 00Z and 02Z with the
frontal boundary. Winds under 10 mph are expected to veer to the
north with the passage of the front. Could see occasional MVFR
conditions within the line, in addition to severe wind gusts.
Storms should clear the area aft 06Z with VFR returning through
the remainder of the period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gargan
LONG TERM...Omitt
AVIATION...Bowen
Hazardous weather outlook, Sep 10, 2:36 PM CDT, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
236 PM CDT THU SEP 10 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-111945-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
236 PM CDT THU SEP 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE KANSAS NEBRASKA
BORDER THIS AFTERNOON...AND MOVE SOUTHEASTWARD THROUGH THE
AFTERNOON AND EVENING HOURS. SOME OF THESE STORMS WILL BE SEVERE
WITH DAMAGING WINDS AND HAIL THE PRIMARY HAZARDS. AN ISOLATED
TORNADO CANNOT BE RULED OUT. THE MOST LIKELY TIME FRAME FOR
SEVERE STORMS WILL BE FROM 4PM THROUGH MIDNIGHT FROM NORTHWEST TO
SOUTHEAST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 4PM THROUGH THIS
EVENING.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, Sep 10, 7:12 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
712 PM CDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             W LOUISVILLE            39.25N 96.31W
09/10/2015  E1.25 INCH       POTTAWATOMIE       KS   LAW ENFORCEMENT

&&

JB
Local storm report, Sep 10, 7:14 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
714 PM CDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             3 ENE REPUBLIC          39.94N 97.76W
09/10/2015  E0.75 INCH       REPUBLIC           KS   TRAINED SPOTTER

&&

BDRAKE
Local storm report, Sep 10, 7:18 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
718 PM CDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             1 S LE ROY              38.06N 95.64W
09/10/2015  E1.75 INCH       COFFEY             KS   TRAINED SPOTTER

            A COUPLE GOLF BALL STONES SEEN.

&&

BDRAKE
Local storm report, Sep 10, 7:24 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
724 PM CDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HAIL             6 S JAMESTOWN           39.52N 97.87W
09/10/2015  E1.50 INCH       CLOUD              KS   TRAINED SPOTTER

            LOTS OF PING PONG SIZE HAIL WITH 40-45MPH WIND GUSTS.

&&

BDRAKE
Local storm report, Sep 10, 7:26 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
726 PM CDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     HAIL             LE ROY                  38.08N 95.63W
09/10/2015  E1.00 INCH       COFFEY             KS   EMERGENCY MNGR

&&

JB
Local storm report, Sep 10, 7:28 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
728 PM CDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HAIL             5 NNW OTTAWA            38.69N 95.29W
09/10/2015  E1.75 INCH       FRANKLIN           KS   TRAINED SPOTTER

&&

JB

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 7:00 PM CDTSevere Thunderstorm WarningTOPPottawatomie30 min
Sep 10, 7:04 PM CDTSevere Thunderstorm WarningTOPFranklin26 min
Sep 10, 7:06 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley24 min
Sep 10, 7:08 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey37 min
Sep 10, 7:12 PM CDTSevere Thunderstorm WarningTOPCloud, Republic48 min
Sep 10, 7:12 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Wabaunsee48 min
Sep 10, 7:17 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary43 min
Sep 10, 7:24 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin36 min
Sep 10, 7:27 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley48 min
Sep 10, 7:42 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Dickinson, Ottawa48 min
Sep 10, 7:48 PM CDTSevere Thunderstorm WarningTOPGeary, Pottawatomie, Riley, Wabaunsee42 min
Sep 10, 7:52 PM CDTSevere Thunderstorm WarningTOPShawnee, Wabaunsee38 min
Sep 10, 7:56 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Riley, Wabaunsee49 min
Sep 10, 7:57 PM CDTSevere Thunderstorm WarningTOPDouglas33 min
Sep 10, 8:12 PM CDTSevere Thunderstorm WarningTOPLyon, Osage, Shawnee, Wabaunsee48 min
Sep 10, 8:18 PM CDTFlash Flood WarningTOPPottawatomie, Riley4 hr
Sep 10, 8:19 PM CDTTornado WarningTOPOsage, Shawnee26 min
Sep 10, 8:21 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris39 min
Sep 10, 8:22 PM CDTAreal Flood WarningTOPPottawatomie3 hr
Sep 10, 8:24 PM CDTSevere Thunderstorm WarningTOPLyon, Wabaunsee51 min
Sep 10, 8:35 PM CDTSevere Thunderstorm WarningTOPLyon, Morris25 min
Sep 10, 8:43 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage32 min
Sep 10, 8:50 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Pottawatomie, Riley, Wabaunsee40 min
Sep 10, 8:59 PM CDTSevere Thunderstorm WarningTOPMorris31 min
Sep 10, 9:00 PM CDTFlash Flood WarningTOPShawnee, Wabaunsee4 hr
Sep 10, 9:00 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage, Shawnee45 min
Sep 10, 9:08 PM CDTFlash Flood WarningTOPShawnee4 hr
Sep 10, 9:08 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Lyon, Osage52 min
Sep 10, 9:21 PM CDTSevere Thunderstorm WarningTOPLyon, Morris, Riley, Wabaunsee39 min
Sep 10, 9:33 PM CDTAreal Flood WarningTOPCoffey3 hr
Sep 10, 9:37 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage, Wabaunsee23 min
Sep 10, 9:45 PM CDTSevere Thunderstorm WarningTOPAnderson30 min
Sep 10, 9:57 PM CDTSevere Thunderstorm WarningTOPAnderson, Franklin33 min
Sep 11, 1:03 AM CDTAreal Flood WarningTOPShawnee5 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.